Untold Story: Cancer Rx & Heart Damage

Cancer drug CVD side effects under reported

/ Author:  / Reviewed by: Joseph V. Madia, MD

(RxWiki News) The toxic side effects of some cancer medications are well-known. They can cause everything from nausea and hair loss to joint pain and fatigue. One very serious side effect is being under-reported and jeopardizing patients.

A drug that's used to treat kidney and certain pancreatic and gastrointestinal cancers  - Sutent (sunitinib) can cause heart damage.

Yet, according to two Stanford University researchers, this side effect has been under-reported and puts cancer patients at increased risk of heart failure.

"Ask your doctor about cardiac screening before cancer drug therapies."

Ronald Witteles, M.D., assistant professor of cardiovascular medicine at Stanford, is calling for urgent reforms to standardize the potential toxicity of cancer drugs during clinical trials.

This is needed to prevent even some leading medical journals from unwittingly publishing misleading results.

"It's a major issue when adverse events aren't being counted in clinical trials, and this has led to a profound under-appreciation of the risk for heart failure and other adverse cardiac events," said Dr. Witteles, the first author of a commentary that appeared online March 26, 2012 in the Journal of Clinical Oncology. 

Dr. Witteles and co-author Melinda Telli, M.D., assistant professor of oncology and a member of the Stanford Cancer Institute, were alerted to the problem when they began seeing what they call "a surprising numbers of patients with heart failure who were being treated with the cancer treatment sunitinib." 

They were particularly concerned because there was a disconnect between the U.S. Food & Drug Administration (FDA) labeling and what was reported in the journals.

"It didn't make any sense," said Dr. Witteles, a cardiologist at Stanford Hospital & Clinics. "The labeling warned of a high incidence of heart failure during the clinical trials that was not even mentioned in the journal articles." 

While the commentary looked at Sutent, Dr. Witteles told dailyRx in a lengthy email, "The universally accepted adverse event reporting system (called CTCAE) for oncology clinical trials is fatally flawed when it comes to reporting cardiac toxicity, particularly for drops in cardiac function (also known as heart failure). 

"By no means are we trying to say that this isn't a useful drug," Dr. Witteles said. "This has been a truly revolutionary treatment for many different types of cancer."

The problem, he says, is that practitioners usually read journal articles and not FDA labels, so patients aren't aware of the cardiac side effects.

When asked why this is happening, Dr. Witteles told dailyRx there are problems with how adverse effects are defined, coded by trial investigators and linked to the drug under investigation - the so-called "“treatment related adverse event” (TRAE)."

So what can patients do to protect themselves? Dr. Witteles said, "My main recommendation to patients is that they be aware of the real issue of cardiac toxicity with sunitinib, and that they insist on cardiac screening while they are on this therapy."

Reviewed by: 
Review Date: 
March 29, 2012
Last Updated:
March 31, 2012